question-icon

What Does A White-layer Peeling Off From The Lower Lip Indicate?

default
Posted on Thu, 26 Oct 2017
Question: hello doctor,

This is namarata and i have been battling severe dry flaky lips for the past two years and after consultation with the doctors both personally and in this podium i started using seabed lip balm and hydrocortisone acetate cream. for the past few days whenever i eat or drink anything even if its water there is this thin white layer that is forming which can either be rubbed off or peeled .... i usually rub it off with cotton bud .... i don't know why it is forming ..... is it because of some dental problems or dryness .... i do apply seabed lip balm two times a day and especially before going out of the house and even inside the house. when i rub at such instincts .... there are some places which hurt me ..... like for example today night after having my food as usual the white layer formed so i rubbed it off after that the right side of the lower lip area is hurting like the one you feel after the skin gets peeled .... even there is some redness i am attaching some pics please help me ....i drink 3 litres of water most of the day except for those days when i am not at home .... but even on those days when i drink 3 litres of water the white layer is formed .... everyone notices it and it is embarrassing.also please let me know if there is any swelling or any redness in the lower lips i am very much scared. since i live in XXXXXXX ..... i have to use the heater during the winter days and since the winter is starting and also i get facial flushing very often( i have a very oily skin) please recommend me any moisturiser to cool my face ... also please suggest me some mouthwash for my sensitive lips .
doctor
Answered by Dr. Dr. Kakkar (2 hours later)
Brief Answer:
Regarding your concern related to lip and face

Detailed Answer:
Hello XXXXXXX thank you for writing to us.

I am Dr. Kakkar (Dermatologist) and I know your case pretty well.
The white layer that peels off is macerated peeling epdermis covering the vermilion of lower lip. Because you keep your lips moisturized therefore the peeling skin appears macerated/ white. Excessive peeling is due to lip cheilitis/ underlying inflammation.
Apart from cheilitis glandularis that I earlier suggested, lip inflammation could also be part of rosacea that seems to be the underlying cause of facial flushing.
For lip you may continue with the lip balm, specially the one with SPF. In addition I suggest you to use pimecrolumus 1% cream (Elidel cream) on lips once every night. It is a prescription product. It is inflammatory.
For facial flushing I would suggest a purely physical sunscreen e.g zinc oxide based, to be used throughout the day At night you may use metronidazole 1% gel on face. It is also a prescription product for rosacea / flushing.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dr. Kakkar (3 days later)
Hello doctor,
For the past two days there was a white dot like in the right side of the upper vermillion border. There was some flakiness surrounding it . I thought it's just needs to be wiped off so I did that today with a cotton bud but that area once touched it hurts like a pimple or something. And even that area has become red probably because of that wiping I don't know . I am scared why is it like that? Can I apply witch XXXXXXX toner on that? Please tell me what to do ... also since I have gum problem my dentist has strictly advised me to use sensodyne and corsodyl mouth wash can this be because of that , but if it is because of that I can't change my routine as this is the only thing that will save my gums so please could you suggest some alternative ways in which I could cope with this problem . i drink 3 litres of water ...please help me .. even if it's some prescription one I can ask my family back in XXXXXXX to parcel me in a week time . Please help me
doctor
Answered by Dr. Dr. Kakkar (22 hours later)
Brief Answer:
Regarding your persistent cheilitis

Detailed Answer:
Hi.

Please don't apply any toner on the irritated part as it would irritate the already irritated lip even more. You may apply either cortisone cream or a soothing moisturizer for the time being. However, for your persistent cheilitis I suggest you to apply either a moderately potent topical steroid e.g mometasone furoate 0.1%cream, twice daily for a few days Or even better if you can apply a topical calcineurin inhibitor e.g Pimecrolimus 1%cream. Both of these are prescription products. You may continue using the dental products as advised by your dentist.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dr. Kakkar (31 hours later)
Hello doctor,
Today I cleaned my upper lip line as it was very flaky and oily kind . I only used a cotton bud . After that the skin started itching . After sometime it stopped but the upper lip not the lip line but the upper lip ( mid section just below the upper lip vermillion border) there is a red line , if j look closely it looks like tiny rashes ... what is that? Also my hydrocortisone acetate cream is over ... here u get hc45 hydrocortisone acetate cream 1% but it has additional ingredients like white soft paragon liquid paraffin , cetostreayl alcohol, phenoxyethanol and purified water . It also has another product called Hydrocortisone cream the ingredients for those are hydrocortisone 1% cetostereayl alcohol, white soft paraffin and liquid paraffin and water ... can I buy any of these ... but they mentioned that it is not to be used for face

hello doctor,

there is also another cream which is very famous here that is Diprobase cream and the ingredients are
White soft paraffin, cetostearyl alcohol, liquid paraffin, macrogol, cetostearyl ether, chlorocresol, sodium dihydrogen phosphate, sodium hydroxide, phosphoric acid and purified water ..
Elidel Cream 1%:
The active substance is pimecrolimus. 1 gram of Elidel cream contains 10mg of pimecrolimus.
The other ingredients are: medium chain triglycerides, oleyl alcohol, propylene glycol, stearyl alcohol, cetyl alcohol, mono-and di-glycerides, sodium cetostearyl sulphate, benzyl alcohol, citric acid anhydrous, sodium hydroxide, purified water
doctor
Answered by Dr. Dr. Kakkar (47 minutes later)
Brief Answer:
Regarding your concern related to the lips

Detailed Answer:
Hi XXXXXXX

The rashes and redness are not much appreciable but there seem to be a few prominent Fordyce spots on the center of upper lip which are a normal finding.

Yes, you can use hc45 creams in place of plain hydrocortisone cream.

Elidel cream(1%pimecrolimus plus other ingredients) is fine and if available can also be tried on the inflamed portions of your lips.

Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Dr. Kakkar (2 days later)
Hello doctor,
Since today morning the right side of the lower lips I feel like a drilling pain , sometimes the pain I can sense it inside the lips that is the gums and the inner mucosa part sometimes the pain is felt in the vermillion border ( and just below that) . I don't know , yes that part of the teeth I have gums that are swollen but the pain is not specific to that part only that's my concern , also I did read somewhere that by changing into complete vegan diet you can improve in chellitis is that true ? Bbecacuse now I eat egg and chicken but no sweets and sugar but still I had this query .
doctor
Answered by Dr. Dr. Kakkar (19 hours later)
Brief Answer:
Regarding your complaints related to lower lip

Detailed Answer:
Hi XXXXXXX

Cheilitis does not cause a drilling kind of pain.. Pain is most likely due to the local gum problem. Perhaps you need an oral antibiotic but I suggest you to consult a dentist.
Diet has no proven role in management of cheilitis but you can certainly try that.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. Kakkar

Dermatologist

Practicing since :2002

Answered : 9615 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Does A White-layer Peeling Off From The Lower Lip Indicate?

Brief Answer: Regarding your concern related to lip and face Detailed Answer: Hello XXXXXXX thank you for writing to us. I am Dr. Kakkar (Dermatologist) and I know your case pretty well. The white layer that peels off is macerated peeling epdermis covering the vermilion of lower lip. Because you keep your lips moisturized therefore the peeling skin appears macerated/ white. Excessive peeling is due to lip cheilitis/ underlying inflammation. Apart from cheilitis glandularis that I earlier suggested, lip inflammation could also be part of rosacea that seems to be the underlying cause of facial flushing. For lip you may continue with the lip balm, specially the one with SPF. In addition I suggest you to use pimecrolumus 1% cream (Elidel cream) on lips once every night. It is a prescription product. It is inflammatory. For facial flushing I would suggest a purely physical sunscreen e.g zinc oxide based, to be used throughout the day At night you may use metronidazole 1% gel on face. It is also a prescription product for rosacea / flushing. Regards